Translator Disclaimer
December 2010 Rational Witt classes of pretzel knots
Stanislav Jabuka
Osaka J. Math. 47(4): 977-1027 (December 2010).

Abstract

In his two pioneering articles [9, 10] Jerry Levine introduced and completely determined the algebraic concordance groups of odd dimensional knots. He did so by defining a host of invariants of algebraic concordance which he showed were a complete set of invariants. While being very powerful, these invariants are in practice often hard to determine, especially for knots with Alexander polynomials of high degree. We thus propose the study of a weaker set of invariants of algebraic concordance---the rational Witt classes of knots. Though these are rather weaker invariants than those defined by Levine, they have the advantage of lending themselves to quite manageable computability. We illustrate this point by computing the rational Witt classes of all pretzel knots. We give many examples and provide applications to obstructing sliceness for pretzel knots. Also, we obtain explicit formulae for the determinants and signatures of all pretzel knots. This article is dedicated to Jerry Levine and his lasting mathematical legacy; on the occasion of the conference ``Fifty years since Milnor and Fox'' held at Brandeis University on June 2--5, 2008.

Citation

Download Citation

Stanislav Jabuka. "Rational Witt classes of pretzel knots." Osaka J. Math. 47 (4) 977 - 1027, December 2010.

Information

Published: December 2010
First available in Project Euclid: 20 December 2010

zbMATH: 1210.57007
MathSciNet: MR2791566

Subjects:
Primary: 11E12, 57M27

Rights: Copyright © 2010 Osaka University and Osaka City University, Departments of Mathematics

JOURNAL ARTICLE
51 PAGES


SHARE
Vol.47 • No. 4 • December 2010
Back to Top